Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 40, NWS Salt Lake City, UT

October 4, 202013 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Oct 4, 2020, 2:58 PM MDT for 13 counties in Utah. It took effect at Oct 5, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2020, 2:58 PM MDT (20:58 UTC)
In effect from
Oct 5, 2020, 12:00 PM MDT
Expired
Oct 5, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT

Counties Cache County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 137 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2831 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WWUS85 KSLC 042058
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
258 PM MDT Sun Oct 4 2020

UTZ479>481-051030-
/O.UPG.KSLC.FW.A.0025.201005T1800Z-201006T0200Z/
/O.NEW.KSLC.FW.W.0040.201005T1800Z-201006T0200Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
258 PM MDT Sun Oct 4 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...
480 AND 481...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM MDT Monday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains and Fire Weather Zone 481 
  Western Ashley National Forest.

* WINDS...West to northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ482>484-488-051030-
/O.NEW.KSLC.FW.W.0040.201005T1800Z-201006T0200Z/
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-
258 PM MDT Sun Oct 4 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482...483...
484 AND 488...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 483 Southern Ashley National Forest...Fire 
  Weather Zone 484 Tavaputs Plateau and Fire Weather Zone 488 
  Manti National Forest.

* WINDS...Northwest 10 to 15 mph with gusts around 25 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
916 
WWUS85 KSLC 050926
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
326 AM MDT Mon Oct 5 2020

UTZ479>484-488-052300-
/O.CON.KSLC.FW.W.0040.201005T1800Z-201006T0200Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-
326 AM MDT Mon Oct 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 479...480...481...482...483...484 AND 488...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 482 Western 
  Uintah Basin...Fire Weather Zone 483 Southern Ashley National 
  Forest... Fire Weather Zone 484 Tavaputs Plateau and Fire 
  Weather Zone 488 Manti National Forest.

* WINDS...West 10-15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
960 
WWUS85 KSLC 052105
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
305 PM MDT Mon Oct 5 2020

UTZ479>484-488-060200-
/O.CON.KSLC.FW.W.0040.000000T0000Z-201006T0200Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-
305 PM MDT Mon Oct 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...
480...481...482...483...484 AND 488...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 482 Western 
  Uintah Basin...Fire Weather Zone 483 Southern Ashley National 
  Forest... Fire Weather Zone 484 Tavaputs Plateau and Fire 
  Weather Zone 488 Manti National Forest.

* WINDS...West 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Oct 4, 8:55 AM MDT, 6 hours 3 minutes earlier.

Area forecast discussion, Oct 4, 8:55 AM MDT, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
855 AM MDT Sun Oct 4 2020

.SYNOPSIS...High pressure aloft over the western states will
maintain a warm, dry and stable airmass across the region through
much of the week.

&&

.DISCUSSION...High pressure centered over the desert southwest is
weakening this morning as a weak shortwave trough ripples across its
northern periphery. This trough will graze northern Utah through
early this afternoon. Very little impact can be expected from this
trough, as there is currently nary a cloud in the sky over the vast
majority of the western CONUS. Main issue would be a bit of an
uptick in winds across the northern Utah mountains, which when
combined with marginally low humidities may produce localized areas
of critical fire weather conditions. In addition, with a more
westerly flow over the area today, smoke from western wildfires will
contribute to increased haziness.

A second weak shortwave trough diving southeast across Wyoming
tomorrow will continue to bring enhanced winds to the higher
elevations of Utah along with southwest Wyoming. With humidities
lowering tomorrow, critical fire weather conditions will become more
likely. Otherwise, a very weak cold front will accompany this trough
tomorrow, but any temperature changes will hardly be noticeable.

Warm and dry conditions will continue through much of the week.
However, global models continue to indicate a pattern change next
weekend, trending towards cooler, wet weather more typical of
autumn.

No updates this morning.

&&

.AVIATION...VFR conditions under clear skies are expected to prevail
over the KSLC terminal through the valid TAF period. Winds will
transition to northerly 19Z-20Z and back to southerly 02Z-03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Monday afternoon through Monday evening
     for UTZ479>481.

WY...Fire Weather Watch from Monday afternoon through Monday evening
     for WYZ277.

&&

Cheng/Billingsley

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 4, 3:31 AM MDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
331 AM MDT Sun Oct 4 2020

UTZ001>016-019>021-517-518-WYZ021-050945-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
331 AM MDT Sun Oct 4 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Local critical fire weather conditions are possible on Sunday
across the higher terrain of northern Utah due gusty winds and low
humidities.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions are more favorable for northern
Utah east of I-15, as well as southwest Wyoming, Monday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.